MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32554
Health Effect - Clinical Code Death (1802)
Date of Event 10/31/2019
Type of Reportable Event Death
Event or Problem Description
Upon the final run, the celiac and superior mesenteric artery (sma) were not visualized.More imaging was done to see the vessels better.Still no visualization.The arm access was used to get in from above.One vessel was cannulated, but a 7fr sheath would not pass into the vessel.Access was lost, but a 6fr sheath was advanced, and access to the celiac was gained.A bare-metal stent was deployed.There were several tries to get into the sma, but access was never gained.The physicians made the decision to open the abdomen to try to get a retrograde stent into the sma.Patient passed after he was moved from the operating room table.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Pre-operative imaging was provided for this case and evaluated by william cook australia medical affairs director, who made the following assessment: "there were several attempts to regain access to the superior mesenteric artery (sma) but all were unsuccessful.The decision was made to open the abdomen, the intention being to get retrograde access to the sma and stent it that way, but they don¿t mention if they were successful.They then mention that the patient died after he was moved from the operating table.I can only assume ¿ and i stress that it is an assumption ¿ that the patient suffered bowel ischaemia from the blocking of the sma, and that this ischaemic bowel ischaemia lasted long enough to cause lethal electrolyte changes that possibly triggered his pre-existing cardiac problems, leading to the death of the patient.The only imaging i have is the pre-procedure ct scan, and it can be seen from the snipshot here that the coeliac and sma origins are very close together, which may have contributed to the difficulty in getting access to the sma.There is no mention in the report about any misalignment of the zfen-p endograft, or any design problems that caused the fabric-covered part of the device to block the coeliac/sma origins.I note that the renals were apparently cannulated and stented with no difficulty, suggesting that the rotational and longitudinal alignment of the endograft was ok.It would be likely that the mesenteric and coeliac ischaemia could have been the factors that resulted in the death of the patient, especially as he had pre-existing ischaemic heart disease, and had in fact had a cardiac problem the day prior to his endovascular procedure which caused the postponement of the aaa endografting by a day.Mesenteric ischaemia can cause biochemical changes, even in the relatively short term, such as elevated potassium levels, which in turn can trigger cardiac problems and death.It is possible that this was the sequence of events." the global planning manager was consulted to check the planning of the graft, who provided the following assessment: "for this type of device, the ¿bottom of sma¿ should be used as a reference point to measure the fenestration distances from the proximal edge.The fenestrations appear to have been positioned 5mm lower than expected.By planning the device this way, the scallop is positioned too high and would have likely covered or partially covered the sma.My conclusion is that the graft was planned incorrectly and the fenestrations were too low, therefore the sma was covered/shuttered by graft fabric".Work order ac1045995 was reviewed and appears complete and correct.The physicians planning form was reviewed and found to align with the device order form signed by the physician.The work order, which contains the fenestration layout and photographs during manufacture, was also reviewed and found to align with the device order form signed by the physician.The device ifu states: "fenestrated grafts are made to a customized design to a specification requested by the responsible physician, and are tailored to a specific patient¿s anatomy." "potential adverse events that may occur and/or require intervention include, but are not limited to: occlusion of device or native vessel; death" there is no evidence to indicate that the device was not manufactured according to specification.From the information provided in this complaint, and from the assessments provided by the medical affairs director and the global planning manager, the most likely cause for the lack of visualization of the celiac/sma is a combination of the patients difficult anatomy, and the device being planned with the renal fenestrations too low, resulting in occlusion or partial shuttering of the sma.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key9447791
Report Number9680654-2019-00050
Device Sequence Number19484597
Product Code MIH
UDI-Device Identifier10827002325545
UDI-Public(01)10827002325545(17)221002(10)AC1045995
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date10/02/2022
Device Model NumberG32554
Device Catalogue NumberZFEN-D-12-28-91-C
Device Lot NumberAC1045995
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/22/2019
Supplement Date Received by Manufacturer11/22/2019
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date01/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age76 YR